Alert archive / West Virginia / Special Weather Statements in 2025

Special Weather Statement, NWS Charleston, WV

May 3, 2025Boone County, West Virginia

NWS Charleston, WV issued this special weather statement at May 3, 2025, 6:21 PM EDT for Boone County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2025, 6:21 PM EDT (22:21 UTC)
Expired
May 3, 2025, 6:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
40

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS81 KRLX 032221
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
621 PM EDT Sat May 3 2025
 
WVZ025-026-032245-
Boone WV-Logan WV-
621 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LOGAN AND CENTRAL
BOONE COUNTIES THROUGH 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van, or 7 miles south of Madison, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Madison, Van, Danville, Sylvester, Seth, Turtle Creek, Prenter,
Ashford, Foster, Blair, Sharples, Racine, and Jeffrey.

This includes Route 119 between mile markers 44 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3786 8183 3794 8195 3821 8177 3810 8152
      3810 8153 3808 8154 3806 8151 3807 8149
      3806 8148 3805 8148 3804 8147
TIME...MOT...LOC 2221Z 224DEG 32KT 3796 8184 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

04

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 3, 4:53 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 3, 4:53 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
453 PM EDT Sat May 3 2025

.SYNOPSIS...
Prospects for showers and thunderstorms continue through the
weekend, and into the next work week, amid a large low pressure
system. Concerns for flash flooding increase this weekend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 445 PM Saturday...

Sent a quick update to adjust PoPs starting with latest radar
imagery, then used the NAMDMG, HRRTL and CMCreg models to
project PoPs through 03Z. Overcast skies have inhibited
convection areawide, now limited along the eastern mountains,
and with an arriving shortwave from the west. Adjusted
thunderstorms with these two features, removing thunder
elsewhere. These storms coming from the west will spread east
across NE KY, SE OH and portions of WV for the rest of the
afternoon. By this evening, the active weather should be over
central WV, exiting east of the mountains during the overnight
hours.

However, as the upper level low pressure approaches from the
west, and then stalls, the atmosphere will remain unsettled for
additional rain showers overnight into Sunday morning.

As of 245 PM Saturday...

A large mid/upper-level trough up and down the Mississippi featured
an incipient low near St. Louis early this afternoon. This low
will continue digging east-southeast through the mid-
Mississippi Valley this afternoon, and then chug eastward along
the Kentucky-Tennessee border tonight, before beginning to
swirl about central Kentucky on Sunday. While it may not deepen
much, the low will become increasingly closed off amid a
developing Omega pattern tonight, which then evolves into a Rex
pattern on Sunday, as a mid/upper-level high oozes from the
northern plains into the upper Great Lakes.

At the surface, a dampening low pressure center scooting up the
middle Ohio Valley this afternoon, as evidenced by the bend in the
leading edge of the widespread rain there, gives way to another low
pressure center southwest of the area this evening, which then moves
northward into the middle Ohio Valley tonight, before becoming
loosely defined on Sunday, as the entire system becomes
increasingly stacked.

Diurnal heating in the warm sector south of the northward-moving
rain ahead of the low will allow convection to develop this
afternoon, as was already occurring in the central Appalachians.
Narrow CAPE amid the widespread cloud cover and sufficient shear can
allow storms to produce strong to damaging wind gusts into this
evening.

The threat will increase further from the west this evening, as the
second low pressure center, and cold front extending southward from
it, move in. Loss of diurnal heating will lessen the severe
threat tonight. Showers will then focus closer to and in the
central Appalachians overnight as thunderstorms continue to
wane.

For Sunday, the dry slot wrapping around the occluding system will
result in less precipitation coverage, as PW values fall below an
inch, but cells can still become quite numerous for a time in the
afternoon, when renewed thunderstorms can produce strong wind gusts,
and, with cooler air aloft, hail.

Temperatures running a little below central guidance today should
converge with it tonight and Sunday, with a small diurnal range, and
a modest decrease in dew points in the drier air wrapping around the
system.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 207 PM Saturday...

Upper low will continue to rotate across the area during the short
term period, providing additional rounds of showers and occasional
thunderstorms, particularly during peak heating hours. At this
point, not expecting much in the way of severe due to a potential
lack of instability with plenty of showers and cloud cover forecast.
Low will gradually kick off to the northeast later in the day
Tuesday/Tuesday night, with decreasing shower activity, as low
pressure across the southwest U.S. starts to drift eastward.&&

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 207 PM Saturday...

Extended period overall looks to remain unsettled. Upper low moving
off to the northeast will eventually open into a wave and phase with
a shortwave trough coming down from Canada. Models tend to agree
this trough will sag south across the northeastern U.S., putting our
area in a cooler, but still unsettled pattern.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 245 PM Saturday...

A pair of surface low pressure centers moving up the middle Ohio
Valley this period will result in an uneven eastward shift in
showers, with MVFR to at times IFR conditions.

Thunderstorms developing in the limited afternoon heating can
affect all sites into this evening, as the warm sector ahead of
the the first low continues to expand northward. Showers and
thunderstorms become more likely tonight, as the second low,
and cold front extending southward from it, move in. The
thunderstorms will become less likely overnight with the loss of
diurnal heating.

IFR stratus and fog can become more widespread overnight and
early Sunday morning, before lifting later Sunday morning.
Showers will become less numerous Sunday morning, but start to
become more likely, with thunderstorms again possible, early
Sunday afternoon.

South to southwest surface flow, a bit gusty at times this
afternoon, will become light and variable for tonight and
Sunday, except gusty in and near thunderstorms. Flow aloft will
generally be light to moderate south to southwest, but become
cyclonic over the middle Ohio Valley tonight as the second low
crosses, before returning to light to moderate south to
southwest there for Sunday, as the system wobbles westward.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location, and restrictions associated
with showers and thunderstorms will vary. Wind direction and
magnitude will vary this afternoon. Extent of IFR stratus and
fog overnight and early Sunday morning, and improvement Sunday
morning, is uncertain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    L    H    H    H    H    H    M    L    L    L
HTS CONSISTENCY  H    H    L    H    H    H    H    H    L    H    L    M
BKW CONSISTENCY  M    L    H    H    L    H    H    H    H    H    H    L
EKN CONSISTENCY  M    M    H    H    H    H    M    L    L    L    H    L
PKB CONSISTENCY  H    H    H    H    H    M    H    H    H    M    M    M
CKB CONSISTENCY  M    H    L    H    H    H    H    H    H    L    L    L

AFTER 18Z SUNDAY...
IFR conditions are possible with showers and storms at times
through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, May 3, 4:39 AM EDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
439 AM EDT Sat May 3 2025

WVZ011-018>020-028>032-039-040-519>526-040845-
Tyler-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
439 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon and evening. The
main risk with these storms is damaging winds and large hail.

There is an elevated risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Sunday afternoon and evening. The
main risk with these storms is damaging winds and large hail.

Localized flash flooding is possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-OHZ086-087-VAZ003-004-WVZ005>010-013>017-024>027-033-
034-515>518-040845-
Carter-Boyd-Lawrence-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-
Wirt-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
439 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of central, northern, southeast, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon and evening. The
main risk with these storms is damaging winds and large hail.

There is an elevated risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Localized flash flooding is possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>085-040845-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
439 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

There is an elevated risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Localized flash flooding is possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 3, 1:52 PM EDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
152 PM EDT Sat May 3 2025

OHZ066-075-084-040000-
Perry-Athens-Vinton-
Including the cities of New Lexington, Crooksville, Somerset,
Athens, McArthur, and Hamden
152 PM EDT Sat May 3 2025

Light to moderate rain across the area has caused minor flooding
of low lying spots across parts of southeast Ohio, including along
Sunday Creek near the towns of Glouster, Trimble and Jacksonville.

Additional rainfall through late this evening, and over the next
couple of days, will result in creeks and streams running high.
If you live near to a creek or stream, be sure to monitor water
levels and take action if necessary.
Special weather statement, May 3, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT Sat May 3 2025

WVZ025-026-032245-
Boone WV-Logan WV-
621 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LOGAN AND CENTRAL
BOONE COUNTIES THROUGH 645 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van, or 7 miles south of Madison, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Van, Danville, Sylvester, Seth, Turtle Creek, Prenter,
Ashford, Foster, Blair, Sharples, Racine, and Jeffrey.

This includes Route 119 between mile markers 44 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 8183 3794 8195 3821 8177 3810 8152
      3810 8153 3808 8154 3806 8151 3807 8149
      3806 8148 3805 8148 3804 8147
TIME...MOT...LOC 2221Z 224DEG 32KT 3796 8184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:02 PM EDTSpecial Weather StatementRLXWayne13 min
May 2, 8:15 PM EDTSpecial Weather StatementRLXLincoln, Logan30 min
May 2, 8:19 PM EDTSpecial Weather StatementRLXRitchie41 min
May 2, 9:08 PM EDTSpecial Weather StatementRLXKanawha37 min
May 2, 10:09 PM EDTSpecial Weather StatementRLXNicholas36 min
May 2, 8:11 PM EDTSpecial Weather StatementRLXPerry34 min
May 2, 9:00 PM EDTSpecial Weather StatementRLXMorgan30 min
May 2, 9:28 PM EDTSpecial Weather StatementRLXMorgan47 min
May 2, 10:00 PM EDTSpecial Weather StatementRLXMorgan45 min

Nearby

Special Weather Statements in West Virginia, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.